Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 52, NWS State College, PA

September 18, 2004Huntingdon County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 18, 2004, 4:45 PM EDT for Huntingdon County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 4:45 PM EDT (20:45 UTC)
Expired
Sep 18, 2004, 11:00 PM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Huntingdon County, PA

The radar

The State College radar (KCCX), 55 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 182047
FFWCTP
PAC061-190245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
445 PM EDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 1100 PM EDT.

* AT 445 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT THE  
SMITHFIELD LEVEE IS STILL UNSTABLE AND POSES A CONTINUED FLOOD 
THREAT ON THE JUNIATA RIVER. THE LEVEE IS JUST SOUTH OF HUNTINGDON 
BOROUGH. LOCAL OFFICIALS ARE ATTEMPTING TO REPAIR THE 
STRUCTURE...HOWEVER AS OF 445 PM THE REPAIRS HAVE NOT BEEN 
COMPLETED. IF THE LEVEE FAILS...IT WILL FORCE EVACUATIONS OF A WIDE 
AREA IN SMITHFIELD VILLAGE. 


LAT...LON 4070 7778 4044 7794 4030 7774 4009 7786
      4020 7817 4029 7821 4048 7812 4070 7816

$$

JV/JL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:05 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 18, 3:05 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT SAT SEP 18 2004

.AVIATION...

VFR CONDS TO RULE THROUGH THE FCST PERIOD. THE ONLY EXCEPTION WOULD
BE A FEW OF THE VALLEY LOCATIONS WHICH MAY DIP TO MVFR IN FOG AROUND
SUNRISE. THE WINDS WILL INHIBIT FOG FORMATION IN MOST PLACES...BUT
KIPT AND EVEN KUNV AND KAOO MAY DIP TO 3 MILES.

&&

.SHORT TERM (TONIGHT THROUGH TUESDAY)...

THE RAIN HAS ENDED BUT MANY RIVERS STILL RESPONDING AND EXPECTED TO
CREST LATER TODAY OR SUNDAY. SEE KCTP FLOOD WARNINGS AND HYDRO
STATEMENTS FOR DETAILS. NO PCPN...IN FACT A GOOD DEAL OF SUNSHINE EXPECTED
IN THE SHORT TERM AS SFC HI BUILDS OVER THE REGION AND TAKES UP
RESIDENCE INTO NEXT WEEK.

EXPECT SOME PATCHY FOG OVERNIGHT...ESP IN THE VALLEYS...GIVEN OVERLY
ABUNDANT RAINFALL. WINDS HOWEVER SHOULD BE A LIMITING FACTOR AS THEY
REMAIN NORTHERLY 5-10MPH MOST PLACES. VERY COOL NIGHTS IN STORE
TONIGHT AND SUNDAY NIGHT. WITH LIGHTER WINDS SUN NIGHT FROST POSS
SOME LOCATIONS SUNDAY NIGHT. DAYTIME MAX TEMPS WILL MODERATE INTO MID
WEEK.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...

NO RAIN EXPECTED THRU MOST OF THE LONG TERM AS WELL...AS SFC HIGH
PRS UNDER BUILDING UPR RIDGE DOMINATES THE REGION. NEXT BEST CHANCE
OF PCPN IS DAY 7/NEXT SAT WHEN FRONTAL SYSTEM ASSCD WITH UPR LOW MOVING
OUT OF PLAINS WILL APPROACH THE REGION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

AVIATION...DANGELO
SHORT TERM/LONG TERM...GARTNER
Hazardous weather outlook, Sep 18, 4:48 AM EDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
448 AM EDT SAT SEP 18 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190844-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
448 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN WILL TAPER OFF OVER THE SUSQUEHANNA VALLEY BY LATE
MORNING. HOWEVER...FLOODING WILL CONTINUE THROUGH MUCH OF THE DAY
OVER ALL OF CENTRAL PENNSYLVANIA...WITH THE EXCEPTION OF THE
NORTHWEST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

ALTHOUGH FLOODING OF SMALLER STREAMS AND LOW LYING AREAS WILL SUBSIDE
BY LATE SATURDAY...FLOODING ON MANY OF THE LARGER RIVERS WILL OCCUR
SUNDAY AND A PORTION OF MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:11 PM EDTTornado WarningCTPBedford34 min
Sep 17, 8:32 PM EDTTornado WarningCTPCumberland43 min
Sep 17, 8:43 PM EDTTornado WarningCTPJuniata, Mifflin47 min
Sep 17, 8:52 PM EDTFlash Flood WarningCTPCambria, Clearfield6 hr
Sep 17, 9:17 PM EDTSevere Thunderstorm WarningCTPPerry58 min
Sep 17, 10:16 PM EDTSevere Thunderstorm WarningCTPPerry59 min
Sep 18, 2:20 AM EDTFlash Flood WarningCTPHuntingdon2 hr
Sep 18, 4:13 AM EDTSevere Thunderstorm WarningCTPLancaster47 min
Sep 18, 10:48 AM EDTFlash Flood WarningCTPHuntingdon6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.